MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LATERAL 1 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LATERAL 1 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75002120
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Pain (1994)
Date of Event 04/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery on right hip was performed on (b)(6) 2017 due to primary coxarthrosis, patient suffered a fall at home (fell over while gardening).Then patient experienced pain in right hip.This adverse event was treated by a revision surgery on (b)(6) 2023, in which a fractured polarstem stem lateral 1 cemented was exchanged.Patient's current health status is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Additional Manufacturer Narrative
Section h10: it was reported that, after a total hip replacement (thr) surgery on right hip was performed on (b)(6) 2017 due to primary coxarthrosis, patient suffered a fall at home (fell over while gardening).Then patient experienced pain in right hip.This adverse event was treated by a revision surgery on (b)(6) 2023, in which a fractured polarstem stem lateral 1 cemented was exchanged.Patient's current health status is unknown.The complaint sample was returned for investigation.Additionally, the femoral head which is attached to the stem was returned as well.But the following investigation tasks were performed on the polarstem: upon visual inspection, the fracture of the polarstem could be confirmed.Further, a material analysis has shown that about two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores or inclusions, which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches have been found which were likely present prior to fracture and may have led to crack initiation.A review of the product documentation did not detect any deviation that could have contributed to the reported failure mode.A review of past corrective actions was performed.No further escalation is required.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of the device labeling revealed that the current instructions for use states active sports and heavy labor as risk factors and implant component fracture as a "potential adverse device effect¿ in combination with the implantation of a hip prosthesis.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A clinical evaluation on the information provided was performed.The provided implant photo of the polarstem appears to reveal a stem neck fracture.The provided x-rays and photo were reviewed and support the reported broken neck-head segment of the polar prosthesis as well as appears stem subsidence compared to the 2017 image but do not indicate a root cause of the broken stem.Based on the performed investigation and the available information, the complaint can be confirmed.Based on the clinical evaluation, the reported pain is consistent with the fall and subsequent fracture of the polarstem prosthesis.The patient impact beyond the reported pain, and revision cannot be determined with the information provided.Therefore, no further clinical assessment can be rendered.Based on the material assessment, the fracture can be assigned to a material fatigue.The root cause can be traced to scratches which were likely present prior to fracture and may have led to crack initiation.Due to constant load of the implant, the crack propagated by fatigue and finally led to the fracture of the implant.However, it is not possible to define the origin of the scratches.Smith and nephew will continue to monitor this device for similar issues.This investigation is considered closed.The returned complaint sample will be retained but remains in the possession of the patient.Internal complaint reference number: (b)(4).

Brand Name
POLARSTEM STEM LATERAL 1 CEMENTED
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17008314
Report Number9613369-2023-00148
Device Sequence Number20720236
Product Code LZO
UDI-Device Identifier07611996096781
UDI-Public07611996096781
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K203175
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Model Number75002120
Device Catalogue Number75002120
Device Lot NumberC1512168
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer08/08/2023
Initial Report FDA Received Date05/25/2023
Supplement Report FDA Received Date08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75019562/MUELLER II CUP CEM. 52 DIA 32 STANDARD; 75030910/BALLHEAD ENDO 30 32 L CONE 14
Outcome Attributed to Adverse Event Other;
Patient SexFemale